Hail, Lincoln
- When
- June 4, 1:50 PM MST
- Where
- Lincoln County, 11.44 mi SSW of Punkin Center
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -103.790
A severe thunderstorm near Karval produced hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Karval produced hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 9:52 AM MST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1052 AM MDT Tue Jun 4 2019 .UPDATE... Issued at 1037 AM MDT Tue Jun 4 2019 Synoptic scale pattern for today is shaping up for something similar to yesterday. A weak and slow moving trough of low pressure over the desert southwest will begin to influence the region by late this afternoon and evening as subtle QG ascent begins to enter much of northern CO. Somewhat similar to yesterday, there is a very weak batch of showers in southwesterly flow aloft over northeast AZ on the west side of the upper jet. This will gradually head northeastward and fire off the diurnal showers and storm for this afternoon. Short range models indicate the shower and storm initiation over the CO mountains in the 17-19z timeframe. These should move onto the lower elevations and strengthen after 20z as they encounter weak to moderate ML cape values in the 400-1000 J/kg range. Again, highest capes expected to reside along the Cheyenne and Palmer Ridges. To our north, currently watching a weak cool surge entering central/southern WY which should enter the northeast CO plains during the mid to late afternoon. There is currently some showers and weak convection, extending from Casper to Rapid City, associated with wave over the northern high plains that forces the front south. No significant temperature change associated with the boundary however as temps are near isothermal from Denver to Jordan, MT. Currently some debate on whether this surface surge even makes it to the Front Range and DIA vicinity with northeast winds, but the feature does pool some higher capes over the far northeast counties near the CO/NE. Sounding profiles with expected MaxTs look to support mostly small hail, but hail up to 1 inch will be possible along the Palmer and eastern plains with and the possibility for gusts to 50mph. Gusty storms look to be the main threat along the northern Urban Corridor and foothills. For tonight and into Wednesday, the upper low begins to move into New Mexico setting up for Wednesday's slightly cooler and potentially wetter weather picture. By the late tonight period, models consistent in drawing some subtropical moisture northward into the Rockies and central high plains as southwest flow aloft latches on to some mid and upper level moisture from afternoon and evening convection over the higher terrain of Mexico. Precipitable water values for Wednesday over NE CO are still projected at the high end of climatological averages, so something to watch for Wednesday along with depth of warm layer, which is expected to be thin. Models are still consistent in showing weak easterly flow up to the mid-levels across eastern CO, but at this time, not moved toward significant hydro issues Wednesday afternoon/eve. && .SHORT TERM...(Today and tonight) Issued at 315 AM MDT Tue Jun 4 2019 A nearly stationary upper cutoff low over the southern California and southwestern Arizona state borders will push east over the New Mexico state line by early Wednesday morning. The upper trough extending northeast into Wyoming will push in north-northwesterly winds into the area this morning, which should limit max temperatures to yesterdays readings if not a couple degrees cooler. This northerly push will limit CAPEs, with values less than 1000 J/kg except for down over Lincoln County and up near the Nebraska state border. Still looking for afternoon convection to fire over the high terrain, mainly south of I70, then spread northeast across the plains. Environment will still allow scattered storms that can produce brief heavy rain, small hail and strong gusty outflow winds. Feel like the threat of severe strength storms are low, and if one does, it will have the best chance to fire near the Palmer Divide and move east into the higher CAPE environment of Lincoln County. Here the storms could produce larger hail. The storms should last into the early evening heading east into the Great Plains, and be clear by midnight as subsidence on the back of the passing trough moves overhead. As the upper low moves into western New Mexico over night, easterly flow pushing north into the area may bring some patchy fog into Lincoln County towards sunrise. .LONG TERM...(Wednesday through Monday) Issued at 315 AM MDT Tue Jun 4 2019 An upper level trough will push slowly eastward across the Central and Southern Rockies on Wednesday. The latest runs have stopped their northward trends. Thus, the best, but still weak, forcing remains to our southeast through Wednesday evening. That said, precipitable water values and chances of locally heavy rainfall will be increasing with weak but persistent east/southeast flow from the surface through ~500 mb. Latest models have remained fairly consistent with bringing PW values up to 1 inch close to the Front Range. That's on the historical maxes for this time of year. In addition, steering winds are very weak at 5 mph or less. Thus, any stronger pulse storms will have potential to produce a brief period of heavy rain. The wrong storm on top of a recent burn scar could produce some minor flooding with a quick three quarters to 1 inch of rain in less than 30 minutes. Street flooding may also occur from stronger storms if they drift off the foothills or develop in the I-25 Urban Corridor during the afternoon. Warm cloud depth is only about 1500-2000 feet, and isolated nature of the stronger storms would preclude the need for any Hydrologic Watches at this time. On Thursday, the upper level trough shifts slowly east, with the trough axis passing through most of our forecast area. Shower and storm development will be more limited on the back side of this feature, but still can't rule out isolated to scattered coverage. Ridging will then build across Colorado on Friday, and sufficient subsidence and drying should provide dry conditions. The GFS seems overaggressive with regards to convective development in the latest runs. Saturday will see a drier west/southwest flow develop ahead of the next deep trough in the northern Rockies, keeping temperatures just a few degrees above normal over our forecast area. That next trough, however, will bring a cold front and cooler temperatures to our forecast area for Sunday into Monday. Highs should drop back closer to the 70F degree mark across the plains, rather than the lower 80s more common in recent days. We're unsure of how much moisture and instability could back against the foothills, but still some chance of showers and storms as we head into the early to mid part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1037 AM MDT Tue Jun 4 2019 No significant changes to weather or local TAFs as trends are still in line. Showers and thunderstorms are expected to move off the higher terrain by 20z where there will be a threat of rain, hail and gusty winds once storms reach the lower elevations and better moisture. Storms movement over and near the terminals is expected be at a east to northeasterly direction this afternoon. Storms expected to diminish is strength and coverage after 02z with a trend back to drainage winds expected by 06z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Fredin SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Tue Jun 4 2019 COZ030>051-051700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Tue Jun 4 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms can be expected again this afternoon and persist into the early evening hours. The main threats will be gusty winds to 50 mph, brief rain and small hail. There is a slight chance of a severe storm further east across the plains. The main impacts with these stronger storms will be hail up to 1 inch in diameter, heavy rain and damaging winds to 60 mph. Storms will diminish by later this evening with clearing skies overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More numerous showers and thunderstorms are expected to develop in the forecast area Wednesday afternoon and evening, along with a threat of locally heavy rainfall. Stronger storms will be capable of producing brief but heavy rainfall, with up to 1 inch of rain in 30 minutes or less. This may produce minor flooding in recent burn scars, and street flooding should a stronger storm occur in the urbanized I-25 Corridor. Thursday will be another cool day with isolated showers and storms, before a warm up begins on Friday and continues into Saturday. The next cold front is expected to arrive Saturday night bringing cooler temperatures for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Tue Jun 4 2019
COZ041-047-042000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
137 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Simla, or 25 miles southwest of Limon, moving east at
30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3888 10406 3904 10406 3911 10404 3910 10373
3887 10374
TIME...MOT...LOC 1936Z 275DEG 26KT 3901 10403
RPKSpecial Weather Statement
National Weather Service Denver CO
231 PM MDT Tue Jun 4 2019
COZ047-042100-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
231 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kutch, or 37 miles south of Limon, moving southeast at
30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Forder, Kutch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 10405 3885 10406 3899 10391 3880 10356
3852 10389
TIME...MOT...LOC 2030Z 300DEG 25KT 3874 10390
RPKThe Pueblo radar (KPUX), 47 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818457, 818458.